Wisconsin, 2014Tornadoes and Damaging Wind in Wisconsin, June 29, 2014
June 29, 2014 · NWS MKX · 5 events in 3 counties and zones
A cluster of supercellular storms caused 3 tornadoes, and downburst wind damage over south central WI during the late evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of supercellular storms caused 3 tornadoes, and downburst wind damage over south central WI during the late evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 29, 8:08 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 29, 8:08 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
908 PM CDT SUN JUN 29 2014
.UPDATE...
SEVERE STORM POTENTIAL EVOLVING.
LEFT MOVING STORM WILL MOVE OUT OF NORTHEAST IOWA WITH SEVERE HAIL
POTENTIAL. OTHER RIGHT MOVING STORMS MAY REACH THE BORDER COUNTIES
WITH ILLINOIS. SEVERE THUNDERSTORM WATCH TIL 3 AM MUCH OF SOUTH
CENTRAL WISCONSIN. ZERO TO 6 KM SHEAR IS AROUND 60 KNOTS ACROSS
THE DELLS AREA...A LITTLE LESS IN THE FAR SOUTH.
&&
.AVIATION/06Z TAFS/...
WIDESPREAD SHOWERS AND STORMS ARE LIKELY SPREADING FROM WEST TO
EAST TONIGHT...WITH SOME OF THE STORMS POSSIBLY SEVERE. YET
ANOTHER ROUND OF STORMS IS THEN EXPECTED MONDAY...MAINLY IN THE
AFTERNOON AND EVENING. THIS LOOKS LIKE THE BEST CHANCE FOR SEVERE
STORMS. LOWER IFR CIGS/VSBYS LIKELY WITHIN THE STRONGER STORMS.
ALSO MVFR VSBYS AROUND SUNRISE...AND SOME MVFR CIGS LATE UNTIL
MID MORNING WHEN CUMULUS BASES RISE WITH HEATING.
&&
.PREV DISCUSSION... /ISSUED 343 PM CDT SUN JUN 29 2014/
TONIGHT AND MONDAY...FORECAST CONFIDENCE...MEDIUM
DECENT 850 MB WARM AIR ADVECTION COUPLED WITH A WEAK SHORTWAVE WILL
LIKELY KICK OFF WIDESPREAD THUNDERSTORMS LATE AFTERNOON AND EARLY
EVENING ACROSS EASTERN IOWA. THESE STORMS ARE EXPECTED TO AFFECT
SOUTHERN WISCONSIN MID EVENING INTO EARLY NIGHT. WITH MLCAPE OF
AROUND 1500 J/KG AND 0-6 KM BULK SHEAR AROUND 45 KNOTS...SOME OF THE
STORMS COULD BE SEVERE...MAINLY ACROSS THE SOUTHWEST HALF OF THE
FORECAST AREA. HEAVY RAIN IS ALSO POSSIBLE WITH PRECIPITABLE WATER
VALUES OF AROUND 1.75 INCHES...THOUGH STORM MOTION AND MCS
PROPAGATION VECTORS SUGGEST THINGS MAY BE MOVING ALONG QUICK ENOUGH
TO LIMIT RAIN TOTALS.
STORMS SHOULD WIND DOWN LATER IN THE NIGHT...WITH MAINLY DRY WEATHER
POSSIBLE MONDAY THROUGH EARLY AFTERNOON. THE NEXT ROUND OF STORMS
WILL BEGIN TO AFFECT THE WESTERN FORECAST AREA BY MID OR LATE
AFTERNOON. ALL SIGNS STILL POINT TO A PRETTY SOLID SEVERE THREAT
LATER TOMORROW AFTERNOON AND INTO THE EVENING. MLCAPE WILL PEAK IN
THE 2000-3000 J/KG RANGE...WITH 0-6 KM SHEAR OF 50-60 KT. WITH
SEEMINGLY PLENTY OF TIME FOR THE ATMOSPHERE TO RECOVER AND IDEAL
SURFACE FRONT TIMING...CONFIDENCE IS INCREASING IN THIS ROUND OF
POTENTIAL SEVERE STORMS.
INITIAL STORM DEVELOPMENT MONDAY WILL LIKELY BE BE DISCRETE
SUPERCELLS...EVENTUALLY CONGEALING INTO A LINE OF STORMS LATER ON.
SEVERE STORMS THAT DO FORM WILL LIKELY PRODUCE LARGE HAIL AND
DAMAGING WIND. ADDITIONALLY...LOW LEVEL SHEAR WILL ALSO SUPPORT THE
POSSIBILITY OF A FEW TORNADOES. STORMS WILL ALSO LIKELY PRODUCE
HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES AROUND 2
INCHES...THOUGH STORMS SHOULD BE MOVING ALONG AT A GOOD CLIP.
MONDAY NIGHT...FORECAST CONFIDENCE IS HIGH.
STRONG TO SEVERE THUNDERSTORMS WILL EXIT TO THE EAST
QUICKLY...LIKELY CLEARING THE SOUTHEAST BY LATE EVENING. DRIER AND
COOLER AIR WILL QUICKLY FLOW IN AS WE TRANSITION INTO A MUCH
DIFFERENT WEATHER PATTERN FOR THE WEEK AHEAD.
TUESDAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE HIGH.
AN UPPER LEVEL TROF WILL DIG ACROSS THE UPPER MS VALLEY AND GREAT
LAKES DURING THIS PERIOD. GIVEN THE COLDER TEMPS ALOFT...WE/LL BE
SUSCEPTIBLE TO MAINLY DIURNAL SHOWERS WITH THE DEEP CYCLONIC
FLOW. THERE SHOULD BE ENOUGH LINGERING LOW LEVEL CAPE TUESDAY AFTN
TO BRING A SMALL CHANCE FOR THUNDERSTORMS...BUT JUST SHOWERS ON
WEDNESDAY.
THURSDAY AND FRIDAY...FORECAST CONFIDENCE IS MEDIUM.
HIGH PRESSURE DOMINATES THIS PERIOD...BRINGING A NICE STRETCH OF
DRY WEATHER WITH HIGHS IN THE 70S AND LOWS IN THE 50S TO AROUND
60. FIREWORKS ON FRIDAY LOOK SAFE.
SATURDAY AND SUNDAY...FORECAST CONFIDENCE IS MEDIUM.
WILL CARRY SMALL POPS ON SATURDAY DUE TO THE GFS TRYING TO PUSH A
LOW PRESSURE SYSTEM UP AGAINST THE HIGH PRESSURE SYSTEM OVER THE
GREAT LAKES. WE MIGHT GET INTO SOME OF THE WARM ADVECTION
PRECIP...BUT WE/LL SEE. THE ECMWF IS DRY AND WILL LIKELY END UP
BEING RIGHT. THE LOW IS PUSHED BACK FOR SUNDAY SO BOTH ARE DRY FOR
THE END OF NEXT WEEKEND. SO BASICALLY THURSDAY THROUGH SUNDAY IS
LOOKING PRETTY DRY AND QUITE PLEASANT...IF YOU LIKE HIGHS IN THE
70S AND LOWS IN THE 50S TO AROUND 60.
AVIATION/00Z TAFS/...
WIDESPREAD SHOWERS AND STORMS ARE LIKELY LATER THIS EVENING INTO THE
NIGHT...WITH SOME OF THE STORMS POSSIBLY SEVERE. YET ANOTHER ROUND
OF STORMS IS THEN EXPECTED MONDAY...MAINLY IN THE AFTERNOON AND
EVENING. THIS LOOKS LIKE THE BEST CHANCE FOR SEVERE STORMS. LOWER
CIGS/VSBYS LIKELY WITHIN THE MODERATE TO HEAVY RAINFALL.
MARINE...
SEEING A FEW GUSTS APPROACHING 25 KNOTS ALONG THE SHORE THIS
AFTERNOON. SHOULD SEE THESE GUSTS DECREASE LATE AFTERNOON AND INTO
THE EVENING AS DAYTIME MIXING IS LOST...SO NOT GOING TO ISSUE A
SMALL CRAFT ADVISORY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
UPDATE...HENTZ
TONIGHT/MONDAY AND AVIATION/MARINE...DDV
MONDAY NIGHT THROUGH SUNDAY...DAVIS
Hazardous weather outlook, Jun 29, 2:30 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT SUN JUN 29 2014
WIZ046-047-051-052-056>060-062>072-301030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
330 PM CDT SUN JUN 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING THROUGH
EARLY MORNING MONDAY FOR SOUTH CENTRAL AND PARTS OF SOUTHEAST
WISCONSIN. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE
POSSIBLE...WITH THE HIGHEST PROBABILITIES OVER SOUTH CENTRAL
WISCONSIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF SOUTHERN
WISCONSIN ON MONDAY. A LINE OF SEVERE THUNDERSTORMS IS EXPECTED WITH
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE. WE
RECOMMEND PEOPLE REMAIN AWARE OF THE WEATHER CONDITIONS AND FORECAST
FOR TONIGHT THROUGH MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MONDAY
NIGHT.
LMZ643>646-301030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
330 PM CDT SUN JUN 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY LATER THIS EVENING. STRONG OR SEVERE
THUNDERSTORMS ARE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MONDAY
AFTERNOON AND NIGHT. A LINE OF SEVERE THUNDERSTORMS IS EXPECTED.
BOATERS SHOULD REMAIN AWARE OF THE WEATHER CONDITIONS AND THE
FORECAST THROUGH MONDAY NIGHT.
DAVIS
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jun 29, 8:40 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
940 PM CDT SUN JUN 29 2014
WIZ056-057-300300-
SAUK-COLUMBIA-
940 PM CDT SUN JUN 29 2014
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SAUK...COLUMBIA
COUNTIES...
AT 940 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR REEDSBURG...
MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BARABOO...REEDSBURG...WISCONSIN DELLS...LAKE DELTON...WEST BARABOO...
NORTH FREEDOM...LA VALLE...ROCK SPRINGS...LOGANVILLE...IRONTON...LIME
RIDGE...HILL POINT...DEVILS LAKE ST PARK AND ROCKY ARBOR STATE PARK.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
MORNING FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4364 8997 4364 8971 4341 8965 4336 9019
4355 9019 4356 9020 4356 9031 4359 9031
TIME...MOT...LOC 0240Z 258DEG 34KT 4351 8994
HENTZEvent by event
3 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Tornado, Iowa
- When
- June 29, 9:18 PM CST to 9:52 PM CST
- Where
- Iowa County, 3.12 mi NNW of Montfort Jct to 4.25 mi N of Blue Mound State Park
- Rating
- EF2
- Path length
- 29.07 mi
- Path width
- 400 yd
- Property damage
- $3.5 million
- Reported by
- Emergency Manager
- Coordinates
- 43.012, -90.422
A long track swath of sporadic to continuous tornado damage. Hundreds of trees uprooted, snapped, and damaged. Dozens of farm buildings damaged or destroyed, including many silos down. 59 homes damaged with 4 destroyed. Intermittent damaging downburst winds were likely adjacent to the tornado path. An area of corn leveled.
Thunderstorm Wind, Iowa
- When
- June 29, 9:26 PM CST
- Where
- Iowa County, 5.45 mi NNW of Clyde
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 43.190, -90.270
A large tree, 24 inches in diameter, knocked down.
Tornado, Iowa
- When
- June 29, 9:26 PM CST to 9:31 PM CST
- Where
- Iowa County, 1.3 mi E of Edmund to 1.22 mi SSE of Governor Dodge State Park
- Rating
- EF2
- Path length
- 5.05 mi
- Path width
- 200 yd
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.971, -90.224
A sporadic path of EF-2 tornado damage. Up to six power poles snapped. A large camper-trailer destroyed and tossed 100 yards. A well-built metal building significantly damaged, with debris landing on cars. Other smaller sheds destroyed.
Heavy Rain, Sauk
- When
- June 29, 10:03 PM CST to 10:30 PM CST
- Where
- Sauk County, 0.5 mi W of Baraboo
- Reported by
- Law Enforcement
- Coordinates
- 43.470, -89.740
The typical street flooding and standing water occurred in Baraboo with heavy rainfall.
Tornado, Dane
- When
- June 29, 10:27 PM CST to 10:30 PM CST
- Where
- Dane County, 1.67 mi N of Oregon to 1.37 mi NNW of Mt Vernon
- Rating
- EF1
- Path length
- 2.32 mi
- Path width
- 500 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.954, -89.377
A swath of sporadic to continuous tornado damage. There was extensive tree damage including numerous large pine trees snapped. Half of a roof was torn off of a large barn and half a roof torn off a pole barn. A grain elevator was blown off of a silo. A six inch diameter tree landed on a car.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 29 to 30, 20141 death · 6 injured · 1 in hail · 63 events
- Flash Flooding in Iowa, June 29 to 30, 20141 death · 1 injured · 28 events
- Flash Flood in Tennessee, June 29, 2014$50 million · 1 event
- Tornadoes and Flash Flooding in Iowa, June 29 to 30, 2014$767,000 · EF1 · 51 events
- Rip Current in New Jersey, June 29, 20141 death · 1 event
- Hail and Damaging Winds in Iowa, June 29, 2014$4.7 million · 2.75 in hail · 19 events
- Tornado and Flash Flooding in Wisconsin, June 29, 2014$504,000 · EF1 · 9 events
- Tornado and Flash Flooding in Kansas, June 29 to 30, 2014$255,000 · EF1 · 12 events
- Flash Flooding in Arkansas, June 29, 2014$1.0 million · 2 events
- Flash Flood in Missouri, June 29, 2014$300,000 · 1 event
- Flash Flood in Virginia, June 29, 2014$250,000 · 1 event
- Tornado in Illinois, June 29, 2014$50,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531379, 531308, 531383, 531304, 531395.